News and sovereign default risk in small open economies
C. Bora Durdu,
Ricardo Nunes and
Horacio Sapriza
Journal of International Economics, 2013, vol. 91, issue 1, 1-17
Abstract:
This paper builds a unified model of sovereign debt, default risk, and news shocks. News shocks improve the quantitative performance of the sovereign default model in a number of empirically-relevant dimensions. First, with news shocks, not all defaults occur during downturns. Second, the news shocks help account for key differences between developing and more developed economies: as the precision of news improves, the model predicts lower variability of consumption, less countercyclical trade balance and interest rate spreads, as well as a higher level of debt in line with more developed economies. Third, the model captures the hump-shaped relationship between default rates and the precision of news obtained from the data. Finally, the news shocks have a nonmonotonic effect on welfare.
Keywords: Sovereign default risk; News shocks; Endogenous borrowing constraints (search for similar items in EconPapers)
JEL-codes: E44 F34 F41 (search for similar items in EconPapers)
Date: 2013
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (41)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199613000433
Full text for ScienceDirect subscribers only
Related works:
Working Paper: News and Sovereign Default Risk in Small Open Economies (2013) 
Working Paper: News and sovereign default risk in small open economies (2011) 
Working Paper: News and sovereign default risk in small open economies (2010) 
Working Paper: News and sovereign default risk in small open economies (2010) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:91:y:2013:i:1:p:1-17
DOI: 10.1016/j.jinteco.2013.04.002
Access Statistics for this article
Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and RodrÃguez-Clare, Andrés
More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().